Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 98, NWS Austin/San Antonio, TX

October 23, 2018Frio County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Oct 23, 2018, 8:26 PM CDT for Frio County, Texas. It took effect at Oct 25, 2018, 5:00 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Oct 23, 2018, 8:26 PM CDT (01:26 UTC)
In effect from
Oct 25, 2018, 5:00 PM CDT
Expired
Oct 25, 2018, 11:05 AM CDT
In force
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Moderate

County Frio County, TX

The radar

The Laughlin AFB radar (KDFX), 129 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Frio River near Derby (DBYT2).

Action stage
6 ft
Minor stage
6 ft
Moderate stage
7 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08205500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

714 
WGUS44 KEWX 240126
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
826 PM CDT Tue Oct 23 2018

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Frio River 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain. If actual rainfall varies from forecast 
values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC163-241925-
/O.NEW.KEWX.FL.W.0098.181025T2200Z-000000T0000Z/
/DBYT2.2.ER.181025T2200Z.181027T1200Z.000000T0000Z.NO/
826 PM CDT Tue Oct 23 2018

 The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Frio River Near Derby.
* from Thursday afternoon until further notice...or until the warning is 
  cancelled.
* At  7:30 PM Tuesday the stage was 4.0 feet.
* Flood stage is 6.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by Thursday afternoon and continue to rise 
  to near 9.4 feet by Saturday morning.
* Impact...At 10.0 feet...Lowland flooding below Concan to Choke Canyon 
  Reservoir floods oil well pump jacks, irrigation pumps and any equipment in 
  the lower flood plain near and above Derby.

&& 

Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Wed   Thu   Fri   Sat   Sun
 Derby               6    6    4.0   Tue 07 PM   4.1   5.5   7.5   9.4   8.2


&&

LAT...LON 2873 9920 2876 9912 2864 9902 2864 9910


$$
4 follow-up statements
949 
WGUS84 KEWX 241351
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
851 AM CDT Wed Oct 24 2018

...The flood warning continues for the following rivers in Texas...

  Frio River Near Derby Affecting Frio County
  Nueces River Near Asherton Affecting Dimmit County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain. If actual rainfall varies from forecast 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC127-250750-
/O.CON.KEWX.FL.W.0070.000000T0000Z-000000T0000Z/
/ASRT2.3.ER.181010T1005Z.181019T2345Z.000000T0000Z.NO/
851 AM CDT Wed Oct 24 2018

The flood warning continues for
  the Nueces River Near Asherton.
* At  8:30 AM Wednesday the stage was 21.5 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Major flooding is forecast.
* Forecast...The river will continue rising to near 27.6 feet by Sunday morning 
  then begin falling.
* Impact...At 27.0 feet...Major widespread lowland flooding cuts off and 
  potentially drowns livestock above Uvalde to below Tilden. Most secondary 
  roads and low bridges near the river flood. Flow is within a foot of the 
  bottom of the Farm to Market 190 bridge and the approaches are flooded.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Thu   Fri   Sat   Sun   Mon
 Asherton           18   20   21.5   Wed 08 AM  19.1  18.4  25.9  27.6  26.9


&&

LAT...LON 2848 9975 2853 9967 2847 9939 2839 9939


$$

TXC163-250750-
/O.EXT.KEWX.FL.W.0098.181025T2100Z-000000T0000Z/
/DBYT2.2.ER.181025T2100Z.181027T1200Z.000000T0000Z.NO/
851 AM CDT Wed Oct 24 2018

 The flood warning continues for
  the Frio River Near Derby.
* At  8:30 AM Wednesday the stage was 3.8 feet.
* Flood stage is 6.0 feet.
* Moderate flooding is forecast.
* Forecast...rise above flood stage by tomorrow afternoon and continue to rise 
  to near 9.6 feet by Saturday morning.
* Impact...At 10.0 feet...Lowland flooding below Concan to Choke Canyon 
  Reservoir floods oil well pump jacks, irrigation pumps and any equipment in 
  the lower flood plain near and above Derby.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Thu   Fri   Sat   Sun   Mon
 Derby               6    6    3.8   Wed 08 AM   5.3   7.3   9.6   8.3   6.0


&&

LAT...LON 2873 9920 2876 9912 2864 9902 2864 9910


$$
355 
WGUS84 KEWX 241929
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
229 PM CDT Wed Oct 24 2018

...The flood warning continues for the following rivers in Texas...

  Frio River Near Derby Affecting Frio County
  Nueces River Near Asherton Affecting Dimmit County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain. If actual rainfall varies from forecast 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC127-251328-
/O.CON.KEWX.FL.W.0070.000000T0000Z-000000T0000Z/
/ASRT2.3.ER.181010T1005Z.181019T2345Z.000000T0000Z.NO/
229 PM CDT Wed Oct 24 2018

The flood warning continues for
  the Nueces River Near Asherton.
* At  1:30 PM Wednesday the stage was 21.1 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Major flooding is forecast.
* Forecast...The river will continue rising to near 27.6 feet by Sunday morning 
  then begin falling.
* Impact...At 27.0 feet...Major widespread lowland flooding cuts off and 
  potentially drowns livestock above Uvalde to below Tilden. Most secondary 
  roads and low bridges near the river flood. Flow is within a foot of the 
  bottom of the Farm to Market 190 bridge and the approaches are flooded.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Thu   Fri   Sat   Sun   Mon
 Asherton           18   20   21.1   Wed 01 PM  19.0  17.8  25.3  27.6  25.9


&&

LAT...LON 2848 9975 2853 9967 2847 9939 2839 9939


$$

TXC163-251328-
/O.EXT.KEWX.FL.W.0098.181025T2230Z-181029T1048Z/
/DBYT2.2.ER.181025T2230Z.181027T1200Z.181028T2248Z.NO/
229 PM CDT Wed Oct 24 2018

 The flood warning continues for
  the Frio River Near Derby.
* At  1:30 PM Wednesday the stage was 3.8 feet.
* Flood stage is 6.0 feet.
* Moderate flooding is forecast.
* Forecast...rise above flood stage by tomorrow afternoon and continue to rise 
  to near 8.4 feet by Saturday morning. The river will fall below flood stage by
  Sunday afternoon.
* Impact...At 7.0 feet...Moderate lowland flooding closes Farm to Market 1581 
  near Derby.

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Thu   Fri   Sat   Sun   Mon
 Derby               6    6    3.8   Wed 01 PM   5.2   6.7   8.4   6.9   5.1


&&

LAT...LON 2873 9920 2876 9912 2864 9902 2864 9910


$$
936 
WGUS84 KEWX 250140
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
840 PM CDT Wed Oct 24 2018

...The flood warning continues for the following rivers in Texas...

  Frio River Near Derby Affecting Frio County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain. If actual rainfall varies from forecast 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC163-251940-
/O.EXT.KEWX.FL.W.0098.181026T0130Z-181029T1030Z/
/DBYT2.2.ER.181026T0130Z.181027T0600Z.181028T2230Z.NO/
840 PM CDT Wed Oct 24 2018

 The flood warning continues for
  the Frio River Near Derby.
* At  6:30 PM Wednesday the stage was 3.8 feet.
* Flood stage is 6.0 feet.
* Moderate flooding is forecast.
* Forecast...The river will rise above flood stage by tomorrow evening and
  continue to rise to near 7.7 feet by early Saturday morning. The river will
  fall below flood stage by Sunday afternoon.
* Impact...At 7.0 feet...Moderate lowland flooding closes Farm to Market 1581 
  near Derby.

&& 

Below are the latest river stages and forecasts:


                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Thu   Fri   Sat   Sun   Mon
 Derby               6    6    3.8   Wed 06 PM   4.7   6.7   7.6   6.8   5.2


&&

LAT...LON 2873 9920 2876 9912 2864 9902 2864 9910


$$
137 
WGUS84 KEWX 251605
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
ISSUED BY NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1105 AM CDT Thu Oct 25 2018

...The flood warning is cancelled for the following rivers in 
Texas...

  Frio River Near Derby Affecting Frio County
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.srh.noaa.gov/ewx.

&&

TXC163-251635-
/O.CAN.KEWX.FL.W.0098.000000T0000Z-181029T1030Z/
/DBYT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1105 AM CDT Thu Oct 25 2018

The flood warning is cancelled for
  the Frio River Near Derby.
* At 10:30 AM Thursday the stage was 3.7 feet.
* Flood stage is 6.0 feet.
* Forecast...The river will remain below flood stage.
* Impact...At 6.0 feet...Minor lowland flooding reaches the Farm to 
  Market 1581 bridge floor..

&& 

Below are the latest river stages and forecasts:
                    BF  FLD  Observed            Forecast 7AM
Location           STG  STG    STG    Day Time   Fri   Sat   Sun   Mon   Tue
 Derby               6    6    3.7   Thu 10 AM   3.9   4.6   4.4   4.0   3.7


&&

LAT...LON 2873 9920 2876 9912 2864 9902 2864 9910


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Oct 23, 6:46 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 23, 6:46 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
646 PM CDT Tue Oct 23 2018

.AVIATION...
Conditions gradually deteriorate at TAF sites as areas of RA spread
across South Central Texas in advance of the remnants of Hurricane
Willa nearing the Mexican coast south of Mazatlan and an upper level
trough currently over Arizona/Sonora states region. IFR conditions
at KDRT lower to LIFR later this evening. VFR conditions at
KAUS/KSAT/KSSF lower to MVFR this evening to LIFR late tonight into
early Wednesday morning. Conditions improve to MVFR CIGs as the RA
moves off to the east at KDRT mid afternoon and KAUS/KSAT Wednesday
evening as the trough and remnants push off to the east. Weak
elevated instability could generate ISOLD TSRA in the afternoon,
though PROBs are very low and have not mentioned. Winds will be less
than 10 KTs, SE at KDRT becoming NW around midday, N-NE at
KAUS/KSAT/KSSF becoming NW afternoon into evening.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT Tue Oct 23 2018/

SHORT TERM (Tonight through Wednesday Night)...
Light rainfall this afternoon has been mainly confined to the coastal
and Rio Grande plains, with the remainder of south central Texas
remaining cloudy and cool. The latest radar imagery does show an
increase in echoes just west of the Rio Grande.

Hi-res model guidance remains consistent with the higher rain chances
through this evening confined to the Rio Grande and southern Edwards
Plateau. We will keep the highest rain chances across the above
mentioned areas, with considerably lower rain chances farther east
into the Hill Country, Highway 77 corridor and coastal plains.
However, this will change after midnight as the remnants of Willa and
an upper level trough move in from the west. This will result in
widespread moderate to occasionally heavy rainfall across much of
south central Texas on Wednesday. With soils remaining saturated,
river levels elevated and additional rainfall expected on Wednesday,
we have opted to issue a Flash Flood Watch for a good portion of
south central Texas. The Watch area covers counties along and north
of Highway 90/along and west of I-35. Additional rainfall amounts of
1 to 3 inches with isolated amounts near 4 inches are expected
through early Wednesday evening.

As the upper trough axis moves through Wednesday evening, we expect
a quick decrease in rain chances from west to east. For the evening
hours, we will keep the forecast dry along the Rio Grande plains,
with much higher rain chances farther east into the coastal plains
and portions of the I-35 corridor north of San Antonio. Overnight
Wednesday into the very early morning hours on Thursday, any
lingering light rain is expected to be confined to areas along the
Highway 77 corridor.

LONG TERM (Thursday through Tuesday)...
On Thursday, the upper level trough axis and remnant moisture from
Willa will move east of our region. We expect drying of the
atmosphere and will continue to forecast dry weather along with a
decrease in cloud cover and the beginning of a warming trend. The
warmest temperatures will be found along the Rio Grande, where highs
in the lower 70s are in store. Farther east, it may take a little
longer for skies to clear and with northeasterly winds in place, we
will keep high temperatures in the mid to upper 60s.

The medium range models continue to remain consistent in showing
another upper level trough axis moving in from the northwest on
Friday. We won't have time for southerly return flow in advance of
this trough and will keep the forecast dry at this time. We will need
to monitor portions of the Rio Grande plains south of Del Rio as some
slightly higher moisture levels could be enough to gin up a brief
shower. We also expect a weak Pacific front to move into the region
on Friday in association with this upper trough axis. This front may
not even be strong enough to move through all of south central Texas
and is not expected to have an impact on our weather. In fact, given
the fairly dry atmosphere and plenty of insolation, we will see
temperatures increase into the 70s on Friday. For the upcoming
weekend into early next week, an upper level ridge axis will
strengthen over northern Mexico. This will result in dry and stable
northwest flow aloft remaining intact across south central Texas into
at least Tuesday of next week. Temperatures are expected to remain
near normal along with continued dry weather.

HYDROLOGY...
Rainfall from last night and this morning has served to keep area
soils saturated. While rainfall has decreased this afternoon,
overcast skies and cool temperatures has not allowed any drying of
the ground. With additional rainfall expected overnight and
Wednesday, any rain will quickly convert to runoff and empty into
area rivers. While rainfall rates tonight and Wednesday are not
expected to be overly impressive, any additional moderate to locally
heavy rainfall will lead to quick river responses along with some
localized flash flooding, mainly in urban areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              55  59  54  67  52 /  70 100  60  -    0
Austin Bergstrom Intl Airport  55  60  54  68  51 /  70 100  60  -    0
New Braunfels Muni Airport     55  61  54  69  52 /  80 100  50  -    0
Burnet Muni Airport            54  57  52  65  49 /  70 100  50  -    0
Del Rio Intl Airport           56  61  55  72  55 / 100 100  -    0  -
Georgetown Muni Airport        54  58  53  66  50 /  70 100  60  -    0
Hondo Muni Airport             56  61  53  73  53 /  90 100  20   0   0
San Marcos Muni Airport        55  59  54  68  52 /  70 100  50  -    0
La Grange - Fayette Regional   56  63  56  68  52 /  60 100  70  -    0
San Antonio Intl Airport       55  59  54  70  53 /  80 100  30   0   0
Stinson Muni Airport           56  61  55  71  53 /  80 100  30   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 1 AM CDT Wednesday through Wednesday evening
for Bandera-Bexar-Blanco-Burnet-Comal-Edwards-Gillespie-Hays-
Kendall-Kerr-Kinney-Llano-Medina-Real-Travis-Uvalde-Val Verde-
Williamson.

&&

Aviation...04
Short-Term/Long-Term...17
Hazardous weather outlook, Oct 23, 1:58 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
158 PM CDT Tue Oct 23 2018

TXZ171>173-183>194-202>209-217>225-228-241200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
158 PM CDT Tue Oct 23 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Expect light rain to re-develop from southwest to northeast
across the area tonight. Rainfall amounts of up to an inch are
possible, mainly across the Rio Grande Plains, Edwards Plateau,
and Hill Country. This rain on saturated soils could lead to
renewed river flooding and some minor flash flooding. The
Colorado, Llano, Nueces, Frio, and Rio Grande river basins are the
areas most at risk from additional rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An upper level trough and the remnants of Pacific Hurricane Willa
will bring periods of moderate rainfall on Wednesday. Rainfall
amounts of 1 to 3 inches are possible, with a few spots getting
up to 4 inches. Look for renewed river flooding and some minor
flash flooding. The Colorado, Llano, Nueces, Frio, and Rio Grande
river basins are the areas most at risk from additional rainfall.

The rain will end Thursday, followed by dry and mild weather into
the middle of next week. However, rivers and lakes will remain at
elevated levels from recent rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.